For years, I’ve been warning about the dangerous side effects of cholesterol-lowering statin medications. Statins are rife with safety concerns including cognitive problems, muscle pain and weakness, fatigue, liver damage and even heart failure. Now, we can add another statin drug side effect to that list—diabetes.
New findings published this week in the Journal of American Medical Association (JAMA) found that using high-dose statin medications (80 mg/day) can increase a patient’s risk of developing type 2 diabetes. This comes on the heels of the FDA findings released earlier this month that high-dose statins can increase the risk of muscle injury or myopathy.
The JAMA study involved 32,752 patients and compared the diabetes risk of those taking a daily statin medication dose of 80 mg to the risk of participants taking lower doses. During the five-year course of the study, 2,749 patients in both the high-dose and lower-dose groups developed type 2 diabetes—but those in the high-dose statin group had a 12 percent increased risk of developing the disease.
Another Statin Drugs Side Effect
Statin medications also rob the body of much-needed coenzyme Q10 (CoQ10). And research shows that individuals with diabetes tend to have low levels of this protective nutrient.
So, what’s the bottom line? Folks, it’s infinitely clear that statin medications are bad news. If you must take these drugs, make sure you are also taking 200-300 mg of CoQ10 daily. I also strongly encourage you to talk to your doctor about discontinuing these drugs and replacing them with a safe, natural program for lowering your cardiovascular risk factors.